Washington, 2005

Flash Flood in Washington, May 9, 2005

May 9, 2005 · NWS PDT · 1 event in 1 county or zone

Very heavy rain associated with a thunderstorm led to minor flooding of several businesses along Yakima Avenue, as well as one business on second street in Yakima. Water also was seen running down streets near Moxee City, seven miles east of Yakima.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Very heavy rain associated with a thunderstorm led to minor flooding of several businesses along Yakima Avenue, as well as one business on second street in Yakima. Water also was seen running down streets near Moxee City, seven miles east of Yakima. The property damage from this event is estimated at $3,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 9, 8:20 AM PST, 3 hours 6 minutes earlier.

Area forecast discussion, May 9, 8:20 AM PST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
920 AM PDT MON MAY 9 2005

.SHORT TERM...A VERY MOIST AIR MASS IS IN PLACE ACROSS THE PACIFIC
NORTHWEST.  THE CENTER OF AN UPPER LEVEL LOW NOW LOCATED OVER THE
CALIFORNIA OREGON BORDER WILL MOVE TO CENTRAL OREGON THIS AFTERNOON
AND THEN MOVE EAST TO THE IDAHO BORDER OVERNIGHT.  COLDER AIR ALOFT
IS MOVING INTO THE AREA...AND ALONG WITH WARMER AFTERNOON
TEMPERATURES...WILL INCREASE LAPSE RATES AND INSTABILITY TODAY.  AS
SUCH EVERYONE WILL SEE RAIN TODAY AND WHERE THERE IS STRONG
CONVECTION HEAVY RAIN IS POSSIBLE.  A FLASH FLOOD WATCH FOR CENTRAL
OREGON IS IN EFFECT UNTIL NOON.  A DISTURBANCE WILL MOVE SOUTH TO
NORTH ACROSS NORTHEAST OREGON THIS AFTERNOON AND A FLASH FLOOD WATCH
THERE IS IN EFFECT UNTIL MIDNIGHT. 80

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  45  60  42 /  70  50  40  30
ALW  63  47  62  45 /  70  50  40  30
PSC  69  49  67  45 /  60  50  20  20
YKM  66  44  65  40 /  70  50  20  20
HRI  67  47  65  44 /  70  50  20  30
ELN  63  49  58  39 /  70  50  20  20
RDM  55  36  57  33 /  90  60  40  20
LGD  57  43  53  42 /  90  80  50  50
5J0  54  37  56  42 /  90  80  40  30
DLS  63  51  61  45 /  80  50  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH FROM NOON MONDAY TO MIDNIGHT TUESDAY FOR
     ORZ046-ORZ047-ORZ048-ORZ049-ORZ050.
     FLASH FLOOD WATCH UNTIL NOON MONDAY FOR ORZ042-ORZ043.

WA...NONE.
&&

TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80
Hazardous weather outlook, May 9, 3:34 AM PST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
434 AM PDT MON MAY 9 2005

WAZ024>030-ORZ041>050-101200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
434 AM PDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOODING
     NORTH CENTRAL OREGON, CENTRAL OREGON, BLUE MOUNTAINS, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
     COUNTY

THUNDERSTORMS
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT.  THE HEAVIEST RAINFALL AND THE BEST POTENTIAL FOR
THUNDERSTORMS WILL BE IN CENTRAL AND NORTH CENTRAL OREGON THIS
MORNING AND ACROSS THE MOUNTAINS AND VALLEYS OF NORTHEAST OREGON
THIS AFTERNOON AND EVENING.  FLASH FLOOD WATCHES HAVE BEEN ISSUED
FOR THESE AREAS.  REFER TO THE LATEST FLASH FLOOD WATCH WGUS66 KPDT
FFAPDT FOR DETAILS.  THE AREAS NOT UNDER A FLASH FLOOD WATCH SHOULD
EXPECT HEAVY DOWNPOURS WITH SOME OF THE THUNDERSTORMS TODAY AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LOW RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS WILL MOVE EAST
INTO SOUTHWEST IDAHO ON TUESDAY WITH SHOWERS CONTINUING TO WRAP
AROUND THE LOW AND ACROSS EASTERN WASHINGTON AND OREGON.  THE LOW
WILL SLOWLY EXIT THE REGION WEDNESDAY WITH SHOWERS DIMINISHING. DRY
CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING DUE TO THE FLASH
FLOOD POTENTIAL.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, May 9, 10:37 AM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1137 AM PDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HAIL             3 SSW YAKIMA            46.55N 120.55W
05/09/2005  0.25 INCH        YAKIMA             WA   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZE HAIL REPORTED.

&&

JAS
Local storm report, May 9, 11:06 AM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1206 PM PDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     FUNNEL CLOUD     4 E YAKIMA              46.60N 120.44W
05/09/2005                   YAKIMA             WA   TRAINED SPOTTER

            FUNNEL CLOUD SPOTTED EAST OF YAKIMA.

1153 AM     FUNNEL CLOUD     YAKIMA                  46.59N 120.53W
05/09/2005                   YAKIMA             WA   OFFICIAL NWS OBS

            FUNNEL CLOUD SPOTTED 3 MILES EAST OF THE AIRPORT.

1157 AM     TORNADO          1 SSE TAMPICO           46.52N 120.84W
05/09/2005                   YAKIMA             WA   TRAINED SPOTTER

            POSSIBLE TORNADO SPOTTED OVER TERRANCE HEIGHTS.

&&

JAS

The radar

The Pendleton radar (KPDT), 162 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yakima

When
May 9, 11:26 AM PST to 12:00 PM PST
Where
Yakima County, Yakima
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
46.600, -120.500

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451692.